Alert archive / Mississippi / Flash Flood Warnings in 2009

Flash Flood Warning 162, NWS Memphis, TN

September 8, 2009Prentiss County, Tishomingo County, Mississippi

NWS Memphis, TN issued this flash flood warning at Sep 8, 2009, 6:46 PM CDT for Prentiss County, Tishomingo County, Mississippi. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2009, 6:46 PM CDT (23:46 UTC)
Expired
Sep 8, 2009, 8:15 PM CDT
In force
89 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Prentiss County, MS, Tishomingo County, MS

The radar

The Columbus AFB radar (KGWX), 92 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1095 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1095 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 082346
FFWMEG
MSC117-141-090115-
/O.NEW.KMEG.FF.W.0162.090908T2346Z-090909T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
646 PM CDT TUE SEP 8 2009

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
  CENTRAL TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 815 PM CDT

* AT 646 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT HOUR.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  INCLUDE MIDWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3460 8817 3465 8843 3477 8838 3477 8835
      3481 8836 3482 8835 3480 8814

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 3:31 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Sep 8, 3:31 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
331 PM CDT TUE SEP 8 2009

.DISCUSSION...
A NEAR PERSISTENCE FORECAST IN STORE FOR THE MIDSOUTH THROUGH
THURSDAY. UPPER LEVEL FLOW WILL REMAIN WEST/NORTHWESTERLY...
OVERSPREADING SLIGHT TO MODERATE LOW LEVEL AFTERNOON INSTABILITY.
EXPECT A CONTINUATION OF ISOLATED/SCATTERED THUNDERSTORMS AND
TEMPERATURES NEAR TO SLIGHTLY ABOVE NORMAL.

AS MENTIONED IN THE MORNING DISCUSSION...MODELS DID NOT APPEAR TO
BE HANDLING A CONVECTIVELY GENERATED VORT MAX...GENERATED FROM A
ROBUST MCS OVER KS EARLIER TODAY. THE GFS HOLDS THE MCV OVER KS
THROUGH WEDNESDAY... BUT GOES WATER VAPOR IMAGERY AND 400MB WIND
PROFILER PLOT SHOWED THIS FEATURE ALREADY ON THE MOVE INTO MO.
EXPECT THE MCV TO BE SHEARED AS IT MOVES INTO STRONGER NORTHWEST
FLOW LATER TONIGHT...BUT THIS FEATURE MAY STILL HAVE A POSITIVE
INFLUENCE ON MAINTAINING ELEVATED SHOWERS AND THUNDERSTORMS OVER
THE MIDSOUTH LATE TONIGHT. GOES WATER VAPOR IMAGERY ALSO SHOWED A
RATHER POTENT SOUTHERN BRANCH SHORTWAVE ENTERING CENTRAL TX THAT
MAY IMPACT THE MIDSOUTH EARLY WEDNESDAY.

FORECAST CONFIDENCE FALLS OFF QUICKLY BY FRIDAY...AS THE MEDIUM
RANGE MODELS CONTINUE STRUGGLE WITH THE PLACEMENT OF A DEVELOPING
CUTOFF UPPER LOW LATE IN THE WEEK. THE GFS IN PARTICULAR HAS
SHOWN LARGE RUN TO RUN INCONSISTENCIES BEYOND DAY 4. FOR THIS
FORECAST...HAVE RELIED MORE HEAVILY ON HPC GUIDANCE...WHICH IS
CLOSER TO THE SLIGHTLY MORE CONSISTENT ECMWF MODEL. THIS SOLUTION
WOULD BRING THE UPPER LOW INTO THE NATION/S MIDSECTION...WITH
PERSISTENT DEEP MOISTURE ADVECTION INTO THE MIDSOUTH LATE IN THE
WEEK. HAVE KEPT THE CHANCE POPS FOR THE WEEKEND PERIODS...BUT
NARROWED THE DIURNAL TEMPERATURE RANGE IN WHAT APPEARS WILL BE
MOIST PATTERN.

PWB

&&

.AVIATION...
18Z TAF CYCLE

NORTHWEST UPPER LEVEL FLOW COMBINING WITH DAYTIME INSTABILITY TO
PRODUCE ISOLATED/SCATTERED RAINSHOWERS ACROSS NE AR/W TN/N MS AND
MO BOOTHEEL. THUNDERSTORM POTENTIAL IS STILL POSSIBLE BUT THINK
OVERALL COVERAGE/TS POTENTIAL WILL REMAIN TOO LIMITED TO JUSTIFY
MENTION IN TAFS AT THIS TIME. AS A RESULT...WILL CARRY VCSH WITH
CB FOR THE AFTERNOON HOURS. ACTIVITY WILL DIMINISH AROUND 09/01Z
WITH THE LOSS OF DAYTIME INSTABILITY. MVFR VISIBILITIES ANTICIPATED
TO DEVELOP BETWEEN 09/05-09Z AT MKL/JBR/TUP...WITH SOME OCCASIONAL
LIFR CONDITIONS AT MKL BETWEEN 09/09-12Z.

CJC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  69  90  69  88 /  10  20  10  20
MKL  63  88  61  87 /  10  20  10  20
JBR  65  87  64  86 /  20  20  10  20
TUP  64  90  64  89 /  10  20  10  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 8, 4:00 PM CDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
400 PM CDT TUE SEP 8 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-091015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
400 PM CDT TUE SEP 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE THROUGH 7 PM...PRODUCING
WIND GUSTS TO 40 MPH. OTHERWISE... NO HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Sep 8, 2:18 PM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
218 PM CDT TUE SEP 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             PARKIN                  35.26N 90.55W
09/04/2009  E0.75 INCH       CROSS              AR   PUBLIC

            PENNY HAIL REPORTED AT THE FLASH MARKET IN PARKIN.

0645 PM     FLASH FLOOD      PARKIN                  35.26N 90.55W
09/04/2009                   CROSS              AR   LAW ENFORCEMENT

            FOUR TO FIVE INCHES OF WATER ON STREETS IN DOWNTOWN
            PARKIN. TEMPORARY CLOSURE OF VIADUCT UNDER RAILROAD
            TRACKS.

0744 PM     HAIL             WHITEVILLE              35.33N 89.15W
09/06/2009  M0.75 INCH       HARDEMAN           TN   LAW ENFORCEMENT

            PENNY HAIL IN WHITEVILLE.

0756 PM     FLASH FLOOD      COFFEEVILLE             33.98N 89.68W
09/06/2009                   YALOBUSHA          MS   LAW ENFORCEMENT

            SEVERAL LOWER STREETS IN COFFEEVILLE HAVE FLOODED.

0810 PM     TSTM WND DMG     6 SW BOLIVAR            35.20N 89.07W
09/06/2009                   HARDEMAN           TN   LAW ENFORCEMENT

            TREES DOWN IN MIDDLEBURG.

0840 PM     FLASH FLOOD      BOLIVAR                 35.26N 89.00W
09/06/2009                   HARDEMAN           TN   LAW ENFORCEMENT

            FLASH FLOODING HAS BEEN REPORTED IN AND NEAR BOLIVAR.
            ALONG HIGHWAY 18...NORTHEAST OF BOLIVAR...THE HIGHWAY WAS
            IMPASSIBLE DUE TO WATER OVER THE ROAD.

&&

JAB
Local storm report, Sep 8, 4:25 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
425 PM CDT TUE SEP 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             PARKIN                  35.26N 90.55W
09/04/2009  E0.75 INCH       CROSS              AR   PUBLIC

            PENNY HAIL REPORTED AT THE FLASH MARKET IN PARKIN.

0645 PM     FLASH FLOOD      PARKIN                  35.26N 90.55W
09/04/2009                   CROSS              AR   LAW ENFORCEMENT

            FOUR TO FIVE INCHES OF WATER ON STREETS IN DOWNTOWN
            PARKIN. TEMPORARY CLOSURE OF VIADUCT UNDER RAILROAD
            TRACKS.

0645 PM     TSTM WND DMG     12 SE JACKSON           35.51N 88.68W
09/06/2009                   MADISON            TN   PUBLIC

            SEVERAL TREES DOWN NEAR PINSON MOUNDS STATE AREA.

0744 PM     HAIL             WHITEVILLE              35.33N 89.15W
09/06/2009  M0.75 INCH       HARDEMAN           TN   LAW ENFORCEMENT

            PENNY HAIL IN WHITEVILLE.

0756 PM     FLASH FLOOD      COFFEEVILLE             33.98N 89.68W
09/06/2009                   YALOBUSHA          MS   LAW ENFORCEMENT

            SEVERAL LOWER STREETS IN COFFEEVILLE HAVE FLOODED.

0810 PM     TSTM WND DMG     6 SW BOLIVAR            35.20N 89.07W
09/06/2009                   HARDEMAN           TN   LAW ENFORCEMENT

            TREES DOWN IN MIDDLEBURG.

0840 PM     FLASH FLOOD      BOLIVAR                 35.26N 89.00W
09/06/2009                   HARDEMAN           TN   LAW ENFORCEMENT

            FLASH FLOODING HAS BEEN REPORTED IN AND NEAR BOLIVAR.
            ALONG HIGHWAY 18...NORTHEAST OF BOLIVAR...THE HIGHWAY WAS
            IMPASSIBLE DUE TO WATER OVER THE ROAD.

&&

JAB
Special weather statement, Sep 8, 5:40 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
540 PM CDT TUE SEP 8 2009

TNZ048>050-082315-
LAUDERDALE TN-HAYWOOD TN-TIPTON TN-
540 PM CDT TUE SEP 8 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  WEST CENTRAL HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  SOUTH CENTRAL LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
  EAST CENTRAL TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES SOUTHWEST OF NUTBUSH AT 541 PM CDT...
MOVING SOUTH AT 10 MPH.

PEOPLE IN HAYWOOD...LAUDERDALE AND TIPTON COUNTIES SHOULD MONITOR
THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL
615 PM CDT.
Special weather statement, Sep 8, 6:37 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
637 PM CDT TUE SEP 8 2009

MSZ009-016-017-090000-
PRENTISS MS-LEE MS-ITAWAMBA MS-
637 PM CDT TUE SEP 8 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHEASTERN LEE COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...

TWO STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES NORTHEAST OF PRATTS FRIENDSHIP AND
NEAR WHEELER AT 637 PM CDT...MOVING SOUTHEAST AT 5 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN ITAWAMBA...LEE AND PRENTISS COUNTIES...INCLUDING LOCATIONS
NEAR BALDWYN...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT
WEATHER ALERT IS IN EFFECT UNTIL 700 PM CDT.

Nearby

Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.